Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2006, 2:42 PM CDT for Tuscaloosa County, Alabama. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2006, 2:42 PM CDT (19:42 UTC)
- Expired
- Apr 21, 2006, 3:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 2:58 PM CDT | HAIL 1 | 2 W Tuscaloosa, AL | WEST OF AIRPORT |
| Apr 21, 3:01 PM CDT | HAIL 0.88 | Northport, AL | |
| Apr 21, 3:02 PM CDT | HAIL 0.5 | Tuscaloosa, AL | AT TV STATION WVUA |
| Apr 21, 3:15 PM CDT | TSTM WND DMG | Tuscaloosa, AL | NORTHPORT AND KIRKWOOD TREE BLOCKING. 8TH STREET POWER LINE DOWN. TREE BLOCKING DRIVE. TREE ON VEHICLE. |
| Apr 21, 3:15 PM CDT | HAIL 0.25 | Northport, AL | NORTHPORT AND HUNTERS CROSSING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 211942
SVRBMX
ALC125-212030-
/O.NEW.KBMX.SV.W.0178.060421T1942Z-060421T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI APR 21 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT
* UNTIL 330 PM CDT
* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 13 MILES SOUTHWEST OF NORTHPORT...AND MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TUSCALOOSA AND NORTHPORT BY 305 PM CDT
HOLT BY 310 PM CDT
6 MILES NORTHWEST OF BROOKWOOD BY 330 PM CDT
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3349 8734 3346 8734 3344 8730 3328 8719
3304 8777 3304 8780 3305 8781 3311 8784
3321 8784
$$
032 follow-up statements
000
WWUS54 KBMX 212009
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT FRI APR 21 2006
ALC125-212030-
/O.CON.KBMX.SV.W.0178.000000T0000Z-060421T2030Z/
TUSCALOOSA AL-
308 PM CDT FRI APR 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EASTERN TUSCALOOSA COUNTY...
AT 305 PM CDT...SPOTTERS REPORTED QUARTER SIZE HAIL WITH A SEVERE
THUNDERSTORMS AT NORTHPORT...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HOLT BY 315 PM CDT
7 MILES NORTHWEST OF BROOKWOOD BY 330 PM CDT
LAT...LON 3349 8734 3346 8734 3344 8730 3328 8719
3314 8764 3320 8767 3330 8762
$$
STEFKOVICH000
WWUS54 KBMX 212025
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT FRI APR 21 2006
ALC125-212034-
/O.EXP.KBMX.SV.W.0178.000000T0000Z-060421T2030Z/
TUSCALOOSA AL-
324 PM CDT FRI APR 21 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TUSCALOOSA COUNTY
EXPIRES AT 330 PM CDT...
AT 324 PM...A SEVERE THUNDERSTORM WAS LOCATED ABOUT FOUR MILES
NORTHWEST OF BROOKWOOD MOVING NORTHEAST AT 20 MPH. THIS STORM IS
STILL CAPABLE OF PRODUCING NICKEL HAIL
LAT...LON 3349 8734 3346 8734 3344 8730 3328 8719
3314 8764 3320 8767 3330 8762
$$
STEFKOVICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:00 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 21, 2:00 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT FRI APR 21 2006 .UPDATE... A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH CENTRAL ALABAMA UNTIL 9 PM. ISOLATED STORMS ARE ALREADY POPPING AHEAD OF TONIGHTS MAIN FEATURE...WHICH LOCATED OVER WRN MS AND LA. ISOLATED STORMS THIS AFTERNOON WILL BE HAILERS WITH DAMAGING WINDS...JUST LIKE THE LAST COUPLE OF DAYS. WORKING IN OUR FAVOR...THIS AFTERNOONS CONVECTION COULD HELP TO STABILIZE (SOMEWHAT) THE ATMOSPHERE AHEAD OF TONIGHTS SQUALL-LINE. THIS BASICALLY MEANS TONIGHTS ACTIVITY MIGHT NOT BE AS INTENSE. AS FOR THE SQUALL-LINE...IT SHOULD REACH WRN AL AROUND 5 PM AND WORK ITS WAY SLOWLY ACROSS THE STATE. THE LINE WILL CLEAR ERN AL BY 3 AM. THINKING IT WILL ROUGHLY BE SOUTH OF A LINE FROM TUSCALOOSA...TO BIRMINGHAM...TO GADSDEN. A MORE IN- DEPTH DISCUSSION WILL BE OUT BY 4 PM. && .BMX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM. ALC001-007-009-015-017-019-021-027-029-037-047-051-055-057-063- 065-073-075-085-091-093-101-105-107-111-115-117-119-121-123-125- 127-133-220100- && JONES/90
Hazardous weather outlook, Apr 21, 12:05 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1205 PM CDT FRI APR 21 2006 ALZ011>015-017>050-221130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1205 PM CDT FRI APR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN NOON AND 300 PM AND MAY PRODUCE SOME HAIL AND GUSTY WINDS. OTHERWISE WIDESPREAD SEVERE WEATHER IS POSSIBLE AREA WIDE...MAINLY LATE THIS AFTERNOON AND TONIGHT. LARGE HAIL UP TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS UP TO 65 MPH ARE EXPECTED TO BE THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY IN WEST ALABAMA BETWEEN 5 PM AND 10 PM. THE MORE NUMEROUS AND SEVERE THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING IN WEST ALABAMA BETWEEN 3 PM AND 5 PM AND SPREAD EASTWARD ACROSS THE AREA. THE ATMOSPHERE ACROSS CENTRAL ALABAMA IS MOIST AND UNSTABLE. A COLD FRONT AND UPPER LEVEL IMPULSE WILL PUSH ACROSS THE AREA TONIGHT...LIKELY PRODUCING NUMEROUS SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY AND COULD PRODUCE A FEW STRONG THUNDERSTORMS. PLEASE STAY TUNED TO LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE POTENTIAL SEVERE THUNDERSTORMS.
In the hours before
Local storm report, Apr 21, 1:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT FRI APR 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FUNNEL CLOUD 10 E HAMILTON 34.14N 87.81W
04/21/2006 MARION AL EMERGENCY MNGR
FUNNEL CLOUD REPORTED AT THE INTERSECTION OF ALABAMA
HIGHWAY 129 AND U.S. 278.
&&
JWRIGHTThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:25 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 20, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 46 min |
| Apr 20, 9:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 65 min |
| Apr 20, 9:49 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 20, 10:02 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 28 min |
| Apr 20, 10:13 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 20, 10:18 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Apr 21, 12:54 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 66 min |
| Apr 21, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 56 min |
| Apr 21, 2:35 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 31 min |
| Apr 21, 2:40 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 50 min |
| Apr 21, 2:56 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 21, 3:00 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 61 min |
| Apr 21, 6:11 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 34 min |
| Apr 21, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 18 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 39 min |
| Apr 21, 5:48 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
| Apr 21, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.